10006136 J Clin Psychiatry / Document Archive

Psychiatrist.com Home    Keyword Search

Close [X]

Search Our Sites

Enter search terms below (keywords, titles, authors, or subjects). Then select a category to search and press the Search button. All words are assumed to be required. To search for an exact phrase, put it in quotes. To exclude a term, precede it with a minus sign (-).

Keyword search:

Choose a category:

Choosing the appropriate category will greatly improve your chances of finding the best match.

All files at our sites: J Clin Psychiatry, Primary Care Companion, CME Institute, and MedFair

Search materials from our journals:

Abstracts from The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements

PDFs of the full text of The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements (Net Society Platinum [paid subscribers])

PDFs of the full text of The Primary Care Companion to The Journal of Clinical Psychiatry, 1999–present

Search CME offerings:

CME Institute, including CME from journals , supplements, and Web activities for instant CME credit (Net Society Gold [registered users]); also includes information about our CME program

CME activities from regular issues of The Journal of Clinical Psychiatry (Net Society Gold [registered users])

CME Supplements from The Journal of Clinical Psychiatry (Net Society Gold [registered users])

 

The article you requested is

Clozapine Withdrawal_Emergent Dystonias and Dyskinesias: A Case Series

J Clin Psychiatry 1998;59:472-477
Copyright 1998 Physicians Postgraduate Press, Inc.

To view this item, select one of the options below.

  1. NONSUBSCRIBERS
    1. Purchase this PDF for $40
      If you are not a paid subscriber, you may purchase the PDF.
      (You'll need the free Adobe Acrobat Reader.)
    2. Subscribe
      Receive immediate full-text access to JCP. You can subscribe to JCP print + online for $166 individual.
      JCP's 75th AnniversaryCelebrate!
      Celebrate JCP's 75th Anniversary with a special online-only subscription price of $75.
  2. PAID SUBSCRIBERS
    1. Activate
      If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
    2. Sign in
      As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
  1. Did you forget your password?

Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send an email

| 54.196.205.153

Background: Severe psychotic decompensation during clozapine withdrawal has been reported previously. Less attention has been paid to movement disorders following abrupt clozapine withdrawal. This report describes 4 subjects who experienced severe dystonias and dyskinesias upon abrupt clozapine withdrawal.

Method: Current and past medical records of 4 subjects with DSM-IV schizophrenia or schizoaffective disorder were reviewed.

Results: All subjects had a history of neuroleptic-induced extrapyramidal symptoms, 1 had a history of severe dystonias, and 1 had neuroleptic malignant syndrome. All had mild orolingual tardive dyskinesia prior to clozapine treatment. All subjects had received clozapine for several months, and 3 of the 4 subjects stopped clozapine abruptly. Two subjects experienced cholinergic rebound symptoms within hours, which resolved quickly. These subjects had severe limb-axial and neck dystonias and dyskinesias 5 to 14 days after clozapine withdrawal. Two subjects were unable to ambulate, and 1 had a lurching gait. Two gagged while eating or drinking. Two subjects were returned to clozapine, 1 was started on low-dose risperidone treatment, and 1 was started on olanzapine treatment. All experienced significant improvements in their mental state and movement disorders.

Conclusion: Severe movement disorders, which may be worse than the movements prior to clozapine treatment, and cholinergic rebound symptoms may occur upon abrupt clozapine withdrawal and must be recognized in addition to the severe psychotic decompensation noted in some patients. Patients, families, and caregivers must be alerted to this possibility. Where possible, a slow clozapine taper, the use of anticholinergic agents, and symptomatic treatment may help minimize these withdrawal symptoms, and reintroduction of clozapine or treatment with the newer atypical agents can help in the clinical management of these symptoms.